PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Quasi-translations and singular Hessians

Volume 152 / 2018

Michiel de Bondt Colloquium Mathematicum 152 (2018), 175-198 MSC: 14R05, 14R10, 14R20, 13N15. DOI: 10.4064/cm6915-3-2017 Published online: 12 February 2018


In 1876, Paul Gordan and Max Nöther classified all homogeneous polynomials $h$ in at most five variables for which the Hessian determinant vanishes. For that purpose, they studied quasi-translations which are associated with singular Hessians.

We will explain what quasi-translations are and formulate some of their elementary properties. Additionally, we classify all quasi-translations with Jacobian rank one and all so-called irreducible homogeneous quasi-translations with Jacobian rank two. The latter is an important result of Gordan and Nöther. Using these results, we classify all quasi-translations in dimension at most three and all homogeneous quasi-translations in dimension at most four.

Furthermore, we describe the connection of quasi-translations with singular Hessians, and as an application, we classify all polynomials in dimension two and all homogeneous polynomials in dimensions three and four whose Hessian determinant vanishes. More precisely, we show that up to linear terms, these polynomials can be expressed in $n-1$ linear forms, where $n$ is the dimension, according to an invalid theorem of Hesse.

In the last section, we formulate some known results and conjectures in connection with quasi-translations and singular Hessians.


  • Michiel de BondtDepartment of Mathematics
    Radboud University
    Postbus 9010
    6500 GL Nijmegen, The Netherlands

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image